Flash Flood, Ontario
- When
- May 14, 1:45 PM EST to 3:00 PM EST
- Where
- Ontario County, Canandaigua
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.853, -77.300 (the zone’s center; the record gives no point)
A cold front was slowly approaching western New York from Michigan. Well ahead of the front, in a moist and unstable air mass, thunderstorms developed from Allegany county into the Finger Lakes Region and along the Lake Erie shore.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front was slowly approaching western New York from Michigan. Well ahead of the front, in a moist and unstable air mass, thunderstorms developed from Allegany county into the Finger Lakes Region and along the Lake Erie shore. Thunderstorm winds downed trees in Monroe county. In Greece, a house was damaged by a falling tree. The storms produced several inches of rain over Ontario county. In Canandaigua, which has received heavy rains the day before, more road flooding and closures occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 14, 12:11 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 111 PM EDT FRI MAY 14 2004 LAPS ANALYSIS SHOWS INSTABILITY HIGHEST FROM EASTERN ALLEGANY AND LIVINGSTON COUNTIES NORTHEAST ACROSS LEWIS COUNTY...WHERE SURFACE-BASED CAPE IS OVER 2000J/KG. THUNDERSTORMS THERE HAVE SHOWN A LITTLE BETTER DEVELOPMENT THAN TOWARD LAKE ERIE...WHERE THE LAPS ANALYZED CAPE FALLS TO NEAR 1000J/KG. 12Z RAOB FREEZING LEVEL FOR BUF WAS 12.2KFT...AND AT ALY 12.8KFT...BOTH HIGHER THAN WAS THE CASE THURSDAY AFTERNOON. UPDRAFTS WILL HAVE TO BE STRONG THIS AFTERNOON TO PRODUCE ANY THREAT FOR HAIL OR GUSTY WINDS...AND IF THIS WOULD OCCUR...IT IS EXPECTED TO BE VERY ISOLATED AND PRIMARILY CONFINED TO EASTERN COUNTIES. KBUF WSR-88D 8-BIT VELOCITY WITH AN ISOLATED THUNDERSTORM PRODUCING HEAVY RAIN OVER SOUTHWEST ERIE COUNTY ONLY GAVE A WIND JUST OVER 20KTS. PREVIOUS MORNING DISCUSSION FOLLOWS... SHORT WAVE CLIMBING THE WESTERN SIDE OF RIDGE PRODUCING MAINLY SHOWERS OVER NORTHERN OHIO WITH A NARROW BAND OF SHRA OVER WRN PA AND NY THIS MORNING. HAVE MADE CHANGES FOR A FEW SHRA LIKELY OVER WRN NY THIS AFTERNOON THEN MORE WIDESPREAD SHRA/TSRA ACTIVITY LATER THIS AFTERNOON AND EVENING. HIGH CAPES OVER CENTRAL NY RATHER TROUBLESOME WITH ABUNDANT SUNSHINE..MAY SEE A REPEAT OF YESTERDAYS CONVECTION. HIGH PWS ABOUT 1.50 INCHES AND K INDICES AROUND 30 INDICATE LIKELIHOOD OF DOWNPOURS AND MAY SEE SOME TRAINING OF CELLS. WILL STAY WITH TSRA WITH HEAVY RAIN FROM MID AFTERNOON ON. COLD FRONT TONIGHT WILL CLEAR OUT THIS SUMMERLIKE HUMIDITY BY SATURDAY AFTERNOON. HIBBERT .BUF...NONE. DJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 449 AM EDT FRI MAY 14 2004 NYZ001>008-010>014-019>021-085-141048- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 449 AM EDT FRI MAY 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY IN A WARM, HUMID AIRMASS. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS, THEY WILL BE CAPABLE OF PRODUCING HEAVY RAINS. LOCALIZED FLOODING COULD BE POSSIBLE IN AREAS OF PERSISTENT OR TRAINING STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/
The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401304, 5401302, 5401303.